Gas Bloating After Starting Birth Control (Contraceptive) Pills

Fallingstarx Asked :

I just started taking birth control and I have been feeling like there is a ton of air trapped in my esophagus. I can’t burp, but my throat kind of gurgles and lets out really small amounts of air. It also gives me the constant feeling that I’m going to throw up.

I have no idea what to do about this and its really uncomfortable.  At first I never attributed these symptoms to the contraceptive pill but when I skipped the pill for about 3 weeks while on vacation, I was feeling a little better. It was not a major difference and to be honest I never noticed it at the time. It was only when I returned back home and started the pill again that the symptoms came back. So I figured that it was not a difference in surroundings between home and the spot I was vacationing at.

What do you think the problem is?

This question was posted under the Excessive Bloating and Belching article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr Chris Answered :

Any new medication can cause gastric upset and nausea is a common complaint when starting a new drug. While birth control pills do not usually irritate the gastrointestinal lining as severely as other drugs do, the changes in hormone levels can trigger that sensation of nausea (the feeling like you are going throw up). These drugs can also affect the functioning of certain muscles, like the lower esophageal sphincter (LES), which prevents the stomach contents from entering the esophagus and causing heartburn.

At the same time, any hormone contraceptives may aggravate conditions like hay fever or sinusitis and result in nasal congestion. While this is not a side effect that is commonly reported, it does occur in many women to a degree that they need treatment for these conditions. By causing nasal obstruction, you may begin to start breathing through your mouth, leading to air swallowing (aerophagia).

Some people cannot burp consciously. The difficulty in initiating a burp means that there is significant gas build up before it is expelled. It can also trigger the gag reflex to some extent which is what you may be feeling as nausea. This may not be associated with the oral contraceptive itself despite you noticing the change in symptoms when using it and stopping it for a period of time.

I cannot tell you what the problem or cause is with any certainty. You need to see a doctor because there are many other contributing factors that could be leading to these symptoms as well as pre-existing conditions that you have not mentioned. Your symptoms may not even be related to your contraceptive pills but nevertheless it is important to find that cause.